loading page

Multiple vertebral fractures after suspension of denosumab. A series of 56 cases.
  • +12
  • Manuel Sosa-Henríquez,
  • Oscar Torregrosa,
  • Alejandro Déniz,
  • Pedro Saavedra,
  • Norberto Ortego,
  • Ana Turrión,
  • José Luis Pérz Castrillón,
  • Manuel Díaz-Curiel,
  • Carlos Gómez-Alonso,
  • Guillermo Martínez,
  • José Antonio Blázquez,
  • José Manuel Olmos-Martínez,
  • Íñigo Etxebarria,
  • José Ramón Caeiro,
  • Damián Mora-Peña
Manuel Sosa-Henríquez
University of Las Palmas de Gran Canaria
Author Profile
Oscar Torregrosa
Hospital General Universitario de Elche
Author Profile
Alejandro Déniz
Hospital Universitario Insular de Gran Canaria
Author Profile
Pedro Saavedra
University of Las Palmas de Gran Canaria
Author Profile
Norberto Ortego
Hospital Universitario San Cecilio
Author Profile
Ana Turrión
Hospital Universitario de Salamanca
Author Profile
José Luis Pérz Castrillón
Hospital Universitario Río Hortega
Author Profile
Manuel Díaz-Curiel
Hospital Universitario Fundación Jiménez Díaz
Author Profile
Carlos Gómez-Alonso
Hospital Universitario Central de Asturias
Author Profile
Guillermo Martínez
Hospital Universitario 12 de Octubre
Author Profile
José Antonio Blázquez
Hospital General Universitario de Albacete
Author Profile
José Manuel Olmos-Martínez
Hospital Universitario Marqués de Valdecilla Servicio de Medicina Interna
Author Profile
Íñigo Etxebarria
Hospital Alto Deba
Author Profile
José Ramón Caeiro
University Hospital of Santiago de Compostela
Author Profile
Damián Mora-Peña
Hospital Virgen de la Luz
Author Profile

Abstract

Background: Denosumab is a monoclonal antibody approved for the treat-ment of postmenopausal osteoporosis. The withdrawal of denosumab produc-es an abrupt loss of bone mineral density and may cause multiple vertebral fractures (MVF). Objective: To study the clinical, biochemical and densitometric characteristics in a large series of postmenopausal women who suffered MVF after deno-sumab withdrawal. Likewise, we try to identify those factors related to the presence of a greater number of vertebral fractures (VF). Patients and Methods: 56 patients (54 women) who suffered MVF after re-ceiving denosumab at least for 3 consecutive years and abruptly suspended it. A clinical examination was carried out. Biochemical bone remodeling markers (BBRM) and bone densitometry at the lumbar spine and proximal femur were measured. VF were diagnosed by MRI, X-ray or both at dorsal and lumbar spine. Results: 56 patients presented a total of 192 VF. 41 patients (73.2%) had not previously suffered VF. After discontinuation of the drug, a statistically signifi-cant increase in the BBRM was observed. In the multivariate analysis, only the time that denosumab was previously received was associated with the pres-ence of a greater number of VF (p = 0.04). Conclusions: We present the series with the largest number of patients col-lected to date. 56 patients accumulated 192 new VF. After the suspension of denosumab and the production of MVF, an increase in the serum values of the BBRM. The time of denosumab use was the only parameter associated with a greater number of fractures.

Peer review status:ACCEPTED

29 Nov 2020Submitted to International Journal of Clinical Practice
30 Nov 2020Submission Checks Completed
30 Nov 2020Assigned to Editor
27 Dec 2020Reviewer(s) Assigned
07 Mar 2021Review(s) Completed, Editorial Evaluation Pending
06 Apr 20211st Revision Received
07 Apr 2021Submission Checks Completed
07 Apr 2021Assigned to Editor
17 May 2021Reviewer(s) Assigned
10 Jun 2021Review(s) Completed, Editorial Evaluation Pending
10 Jun 2021Editorial Decision: Accept